Antidepressant-associated sexual dysfunction: impact, effects, and treatment
Agnes Higgins, Michael Nash, Aileen M Lynch
School of Nursing and Midwifery Studies, Trinity College Dublin, Dublin, Ireland
Abstract: Sexual dysfunction is a common side effect of antidepressants and can have significant impact on the person’s quality of life, relationships, mental health, and recovery. The reported incidence of sexual dysfunction associated with antidepressant medication varies considerably between studies, making it difficult to estimate the exact incidence or prevalence. The sexual problems reported range from decreased sexual desire, decreased sexual excitement, diminished or delayed orgasm, to erection or delayed ejaculation problems. There are a number of case reports of sexual side effects, such as priapism, painful ejaculation, penile anesthesia, loss of sensation in the vagina and nipples, persistent genital arousal and nonpuerperal lactation in women. The focus of this article is to explore the incidence, pathophysiology, and treatment of antidepressant iatrogenic sexual dysfunction.
Keywords: depression, antidepressant, iatrogenic sexual dysfunction, SSRI, SNRI
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF] View Full Text [HTML][Machine readable]